Drug Induced Ulcers
We saw how H.pylori proliferation causes stomach ulcer in some of our previous posts. The second most common reason is the role played by medicines like NSAID (painkillers), Non Steroidal Anti-Inflammatory Drugs, and Steroids.
The explosion of cases in stomach ulcer caused by indiscriminate use of painkillers and these steriods has emerged in the recent past. The majority of such afflicted individuals are elderly who have a long history of consuming such drugs especially for joint pain (arthritis), body pain, head ache etc.
The most common NSAID, “Aspirin”, termed as wonder drug in heart diseases, is one of the drugs that has the potential to cause stomach ulcer when used indiscriminately.
Apart from NSAID and Steroids, other medicines like potassium supplements and anti-coagulants also play a role in causing stomach ulcers. The role of chemotherapy cannot be undermined for its potential to cause such stomach ulcers.
Sometimes even life saving drugs can cause stomach ulcer but when we weigh the effects and side effects, it is logical to accept the side effects.
The prevalence of stomach ulcers is only because of indiscriminate usage of the drugs without any prescription from doctors. In theory any prolonged usage of drugs (diabetes, cardiac medicines, arthritis etc.) can cause ulceration to the gastrointestinal region and only the medical professional knows better on how to combine it with any other drug so that the drug does not end up causing injury to the gastrointestinal system.